Ask the experts
I have been diagnosed with a mild form of migraine along with tension headache. I experience mild to strong headaches approximately twice a month, for which I take Paracetamol or Anacin - my dosage comes to about 10 tablets a month. My question is - can these have harmful effects in the long run? I have been taking this medication for the last 10 years.
Paracetamol is also known as acetaminophen in the United States and is marketed as Tylenol, along with other product names. Anacin is a combination of aspirin and caffeine. Both are effective medications and both have potentially harmful side effects. Paracetamol can, through its breakdown products, cause damage to the liver and kidney. Generally, doses should be kept below four grams per day, although some physicians believe that, when used chronically, the dose should be kept below two grams per day.
Aspirin's most common side effect is gastric upset and ulceration. It also interferes with blood clotting, which is why it is used to help prevent heart disease. With large toxic doses, it can cause life-threatening problems with acidosis (excessive acid in the fluids and tissues of the body) A standard maximum daily dosage is six 325 mg pills per day. These drugs can also, in large doses, cause difficulty with hearing including tinnitus and deafness.
Either way, taking 10 tablets a month for a long time seems reasonable. You should let your family physician know what you are taking so that he or she can monitor you for side effects and possible drug interactions. In addition, you need to be aware of what is in other over-the-counter medications that you take to make sure that they do not have either paracetamol or aspirin in them, making your daily intake of these medications higher than you think.
Health Solutions From Our Sponsors
FDA Prescribing Information